Medications

medicationIn addition to being “windows to the soul”, your eyes are also a clear indicator of your overall general health. It is very important to understand the relationship between your eyes and any medications you may currently be using. Since your eye doctor can use your eye health as a predictor or measure of your general health, all medications that could affect your eyes need to be discussed with your eye care professional.

Can Non Eye-Related Medications Affect My Eyesight?

Yes, they can.  With its rich blood supply and relatively small mass, the eye is susceptible to certain drugs and toxic agents. Many medications, both prescription and over-the-counter, can alter the quantity or the quality of your vision or even pose a threat to your future eye health.

Your current medications and healthy sight actually go hand in hand, and need to be discussed with your eye doctor.

How Can Medications Affect My Eyesight?

Potential adverse effects of medications on your eyes can be classified into three basic categories:

  1. Medications that can cause blurred vision or alter your eyes’ ability to adjust to the environment can affect your quantity of vision.
  2. Medications that can induce glare, increase light sensitivity, or impair light-dark adaptation affect your quality of vision.
  3. Medications that can contribute to the development of ocular disorders. Certain medications can become a factor in developing conditions such as cataracts, keratopathies, retinopathies, maculopathies, optic neuropathies, and glaucoma. These potential effects of certain medications are typically long term, potentially more serious, and pose a greater threat to vision. However, their progression can usually be prevented, or limited, if recognized early and the offending agent is discontinued or the dosage reduced.

Are There Other Factors to Consider Connecting Medications and Eyesight?

There is a growing body of experimental and epidemiological evidence connecting chronic ultraviolet ray exposure with vision threatening ocular conditions such as cataracts. Chronic ultraviolet ray exposure can be induced by medications that dilate the pupil and allow for an increasing amount of ultraviolet rays to enter the eye.  In addition, there are medications that can increase the effects of ultraviolet rays on the eyes' photoreceptors.  By taking these certain medications, they may increase the risk of developing UV-related eye disease.

If you are concerned about the effects your medications may have on your eyes, or experience any eye-related side effects, you should consult your eye care professional and primary care doctor.